Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 58, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Apr 6, 2003, 2:17 PM CDT for Newton County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 2:17 PM CDT (19:17 UTC)
- Expired
- Apr 6, 2003, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Newton County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 1:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
232 WFUS54 KJAN 061917 TORJAN MSC101-062000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON MS 216 PM CDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI * UNTIL 300 PM CDT * AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 8 MILES WEST OF CONEHATTA MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO... BE NEAR CONEHATTA AT 225 PM CDT BE NEAR DECATUR AT 240 PM CDT BE NEAR NEWTON AT 240 PM CDT LARGE HAIL AND STRONG STRAIGHT LINE WINDS ARE ALSO EXPECTED. LAT...LON 3257 8923 3257 8893 3237 8895 3238 8930 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 6, 11:10 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 6, 11:10 AM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1110 AM CDT SUN APR 6 2003 UPDATED ZONES TO MAINLY INCLUDE THE SEVERE THUNDERSTORM WATCH AND THE FLASH FLOOD WATCH. ONLY OTHER CHANGES MADE WERE TO THE MAX TEMPS IN THE EXTREME NORTHWEST PORTION OF THE CWFA. NO OTHER MAJOR CHANGES ARE PLANNED AT THIS TIME...HOWEVER FURTHER ZONE UPDATES FOR MAX TEMPS MAY BE POSSIBLE. .JAN... AR...NONE. LA...FLASH FLOOD WATCH 007>009-015-016-023>026. MS FLASH FLOOD WATCH ...40>066-072>074. SEVERE THUNDERSTORM WATCH FOR SOUTHERN MS THROUGH 4 PM. 32
Hazardous weather outlook, Apr 6, 11:49 AM CDT, 2 hours 28 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TIME NATIONAL WEATHER SERVICE JACKSON MS 1149 AM CDT SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... ...THUNDERSTORMS... THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS AFTERNOON. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM BUDE TO BROOKHAVEN TO LAUREL. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND LARGE HAIL. THE POSSIBILITY OF TORNADO DEVELOPMENT WILL ALSO INCREASE THROUGHOUT THE AFTERNOON. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND ISOLATED TORNADOES. THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST MISSISSIPPI LOCATIONS THROUGH MIDNIGHT. STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE WEATHER EPISODE. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI THIS AFTERNOON AND EVENING. AREAS OF PONDING CAN BE EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY RAIN. PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI DURING THE EARLY AFTERNOON. HEAVIER RAINFALL WILL OCCUR OVER EAST MISSISSIPPI DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY MONDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY MONDAY NIGHT AS A STALLED COLD FRONT MOVES ACROSS EAST CENTRAL LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI. THE AIR MASS WILL REMAIN HUMID AND UNSTABLE AHEAD OF THE FRONT AND INTENSE WIND FIELDS WILL REDEVELOP. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...MAINLY SOUTH OF A LINE FROM BASTROP LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. THE RISK OF SEVERE WEATHER WILL DIMINISH AS THE COLD FRONT SHIFTS EAST OF THE FORECAST AREA EARLY TUESDAY MORNING. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS HAS BEEN ACTIVATED FOR THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 6, 1:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
111 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1248 PM POCAHANTAS MS 1.50 INCH HAIL
04/06/03 HINDS REPORTED BY HINDS EOC.
0100 PM 5 NW MADISON MS 1.75 INCH HAIL
04/06/03 MADISON REPORTED BY HAM RADIO
OPERATOR. WINDOWS BROKEN
AND HAIL OF QUARTER TO
GOLFBALL SIZE COVERING
THE GROUND.
1245 PM REDWOOD MS WIND DAMAGE
04/06/03 WARREN NUMEROUS TREES
DOWN...REPORTED BY HAM
RADIO OPERATOR. ROADS
BLOCKED AND CLOSED BY
MHP. POWER OUT IN
NORTHERN 1/3 OF WARREN
COUNTY.
1245 PM BOLTON MS 75 MPH WIND GUST
04/06/03 HINDS EXTREME WINDS WITH CARS
ALL PULLED OFF INTERSTATE
20. REPORTED BY HAM
RADIO OPERATORS.Local storm report, Apr 6, 1:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
126 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0103 PM 5 NW MADISON MS 2.75 INCH HAIL
04/06/03 MADISON BASEBALL SIZE HAIL AND
POWER OUT.
1252 PM MADISON MS 0.75 INCH HAIL
04/06/03 MADISON REPORTED BY HAM RADIO
OPERATOR.
0117 PM FANNIN MS 0.75 INCH HAIL
04/06/03 RANKIN PENNY SIZE HAIL REPORTED
BY OFF DUTY NWS EMPLOYEE.
0105 PM MADISON MS 1.25 INCH HAIL
04/06/03 MADISON REPORTED BY OFF DUTY NWS
EMPLOYEE.
0105 PM MADISON MS 65 MPH WIND GUST
04/06/03 MADISON REPORTED BY OFF DUTY NWS
EMPLOYEE.Local storm report, Apr 6, 1:32 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM RIDGELAND MS 0.75 INCH HAIL
04/06/03 MADISON POWER ALSO OUT. REPORTED
BY HAM RADIO SPOTTER.
0115 PM BOLTON MS 0.75 INCH HAIL
04/06/03 HINDS PENNY SIZE HAIL REPORTED
IN BROWNSVILLE BY HAM
RADIO OPERATOR.
0125 PM FANNIN MS 1.75 INCH HAIL
04/06/03 RANKIN GOLF BALL HAIL AND LARGE
ROTATING WALL CLOUD.
REPORTED BY HAM RADIO
OPERATOR.
0125 PM VICKSBURG MS FLOODING
04/06/03 WARREN 1-2 FEET OF WATER OVER
ROADWAYS. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Apr 6, 1:42 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
142 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0112 PM RIDGELAND MS WIND DAMAGE
04/06/03 MADISON BUSINESS/BUILDING DAMAGE
WITH SIDING OFF HOMES.
NUMEROUS TREES DOWN AND
POWER OUT.
1259 PM POCAHANTAS MS WIND DAMAGE
04/06/03 HINDS NUMEROUS TREES AND
POWERLINES DOWN. ROADS
BLOCKED BY TREES.
REPORTED BY MADISON
COUNTY EMA.
0113 PM RIDGELAND MS 1.75 INCH HAIL
04/06/03 MADISON GOLFBALL SIZE HAIL
REPORTED BY MADISON
COUNTY EMA.
0113 PM RIDGELAND MS WIND DAMAGE
04/06/03 MADISON NUMEROUS TREES DOWN
REPORTED BY MADISON
COUNTY EMA.
0140 PM MADISON MS FLOODING
04/06/03 MADISON SIGNIFICANT STREET
FLOODING REPORTED BY OFF
DUTY NWS EMPOLYEE.Local storm report, Apr 6, 2:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM RIDGELAND MS FLOODING
04/06/03 MADISON STREET FLOODING. WATER
OVER HIGHWAY 51 TOWARD
MADISON. REPORTED BY HAM
RADIO OPERATOR.
0122 PM 5 E FANNIN MS 1.75 INCH HAIL
04/06/03 RANKIN REPORTED BY RANKIN COUNTY
EMA IN CASTLEWOODS AND
GOSHEN SPRINGS.
0125 PM MADISON MS 0.88 INCH HAIL
04/06/03 MADISON REPORTED BY MADISON
COUNTY EMA. NICKEL HAIL
COVERING THE GROUND AND
THE HIGHWAY.
0150 PM FANNIN MS 1.00 INCH HAIL
04/06/03 RANKIN QUARTER HAIL AND
TORRENTIAL HAIL REPORTED
BY HAM RADIO OPERATOR.
0150 PM MADISON MS WIND DAMAGE
04/06/03 MADISON NUMEROUS TREES DOWN.
POWER OUT. REPORTED BY
HAM RADIO OPERATOR.
0151 PM MADISON MS FLOODING
04/06/03 MADISON STREET FLOODING. 1-2
FEET OF WATER OVER ROADS.
REPORTED BY HAM RADIO
OPERATOR.
0155 PM OAKRIDGE MS HEAVY RAIN
04/06/03 WARREN 4 INCHES OF RAIN REPORTED
SINCE THIS MORNING.
REPORTED FROM HAM RADIO
OPERATOR.Local storm report, Apr 6, 2:15 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
215 PM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MADISON MS FLOODING
04/06/03 MADISON WATER UP TO HOUSES
REPORTED BY OFF DUTY NWS
EMPLOYEE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 9:59 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 46 min |
| Apr 6, 10:15 AM CDT | Severe Thunderstorm Warning | JAN | Hinds | 45 min |
| Apr 6, 10:34 AM CDT | Severe Thunderstorm Warning | JAN | Yazoo | 46 min |
| Apr 6, 10:48 AM CDT | Tornado Warning | JAN | Issaquena | 42 min |
| Apr 6, 10:54 AM CDT | Severe Thunderstorm Warning | JAN | Madison | 61 min |
| Apr 6, 10:59 AM CDT | Flash Flood Warning | JAN | Issaquena | 2 hr |
| Apr 6, 11:17 AM CDT | Tornado Warning | JAN | Sharkey | 43 min |
| Apr 6, 11:19 AM CDT | Tornado Warning | JAN | Sharkey | 41 min |
| Apr 6, 11:26 AM CDT | Tornado Warning | JAN | Issaquena, Warren | 44 min |
| Apr 6, 11:30 AM CDT | Tornado Warning | JAN | Yazoo | 60 min |
| Apr 6, 12:10 PM CDT | Tornado Warning | JAN | Hinds, Warren | 60 min |
| Apr 6, 12:16 PM CDT | Tornado Warning | JAN | Madison | 59 min |
| Apr 6, 12:20 PM CDT | Flash Flood Warning | JAN | Yazoo | 2 hr |
| Apr 6, 12:27 PM CDT | Flash Flood Warning | JAN | Hinds, Madison, Warren | 3 hr |
| Apr 6, 12:55 PM CDT | Tornado Warning | JAN | Warren | 60 min |
| Apr 6, 12:57 PM CDT | Tornado Warning | JAN | Rankin | 43 min |
| Apr 6, 1:14 PM CDT | Tornado Warning | JAN | Madison | 26 min |
| Apr 6, 1:18 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 47 min |
| Apr 6, 1:27 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 58 min |
| Apr 6, 1:32 PM CDT | Tornado Warning | JAN | Scott | 58 min |
| Apr 6, 1:41 PM CDT | Tornado Warning | JAN | Leake | 44 min |
| Apr 6, 1:43 PM CDT | Flash Flood Warning | JAN | Leake, Rankin, Scott | 2 hr |
| Apr 6, 1:43 PM CDT | Severe Thunderstorm Warning | JAN | Madison, Rankin | 47 min |
| Apr 6, 1:53 PM CDT | Tornado Warning | JAN | Hinds | 47 min |
| Apr 6, 2:23 PM CDT | Tornado Warning | JAN | Rankin | 42 min |
| Apr 6, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Neshoba | 60 min |
| Apr 6, 2:54 PM CDT | Tornado Warning | JAN | Lauderdale, Newton | 81 min |
| Apr 6, 3:10 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 45 min |
| Apr 6, 3:36 PM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 44 min |
| Apr 6, 3:46 PM CDT | Severe Thunderstorm Warning | JAN | Newton | 44 min |
| Apr 6, 4:14 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 46 min |
| Apr 6, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Lauderdale | 44 min |
| Apr 6, 4:32 PM CDT | Tornado Warning | JAN | Lauderdale | 43 min |
| Apr 6, 4:33 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 42 min |
| Apr 6, 4:39 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 46 min |
| Apr 6, 4:59 PM CDT | Tornado Warning | JAN | Washington | 46 min |
| Apr 6, 5:15 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Leflore, Montgomery, Sunflower | 2 hr |
| Apr 6, 5:17 PM CDT | Flash Flood Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 4 hr |
| Apr 6, 5:21 PM CDT | Tornado Warning | JAN | Humphreys | 44 min |
| Apr 6, 5:25 PM CDT | Tornado Warning | JAN | Issaquena | 45 min |
| Apr 6, 5:38 PM CDT | Tornado Warning | JAN | Sharkey, Yazoo | 57 min |
| Apr 6, 5:47 PM CDT | Severe Thunderstorm Warning | JAN | Adams | 48 min |
| Apr 6, 6:03 PM CDT | Severe Thunderstorm Warning | JAN | 42 min | |
| Apr 6, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Leflore | 40 min |
| Apr 6, 6:24 PM CDT | Flash Flood Warning | JAN | Hinds, Madison | 5 hr |
| Apr 6, 6:30 PM CDT | Tornado Warning | JAN | Warren | 45 min |
| Apr 6, 6:30 PM CDT | Tornado Warning | JAN | Madison, Yazoo | 75 min |
| Apr 6, 6:36 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Franklin, Jefferson | 59 min |
| Apr 6, 6:44 PM CDT | Tornado Warning | JAN | Attala, Holmes | 51 min |
| Apr 6, 6:52 PM CDT | Flash Flood Warning | JAN | Attala, Leake, Rankin, Scott | 4 hr |
| Apr 6, 6:54 PM CDT | Severe Thunderstorm Warning | JAN | Hinds | 61 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.